The 5 Most Dangerous Homemade Highs

When it comes to getting high, there are plenty of illicit substances to be wary of, each with their own harmful effects. And, as the opioid crisis continues to worsen, there are many legal substances that can be abused with deadly results.

However, you might not be aware of the potential dangers lurking in your everyday household products. While all of the following substances are “legal” ways to get high, they are no less dangerous, and in some cases, even more so, since all it can take is one dose to kill someone or do serious permanent damage.

While anyone can attempt to create these “homemade highs,” children and teenagers are particularly at risk, because they often have far easier access to these items. Rather than trying to go out and get illegal drugs, they have not just one but several potential tools to get high sitting in their kitchens and bathrooms. They also may be under the false impression that getting high on household products is somehow safer than the alternative.

5. Nutmeg

While it may be the most unexpected, people have actually been abusing nutmeg since the early 1900s. Although it fell out of use for a long time since, nutmeg has recently gained new exposure as a homemade high with the advent of the Internet.

If someone takes at least five teaspoons of nutmeg within about a half hour, they will start to experience visual and auditory hallucinations that can last as long as two days. The key to nutmeg’s hallucinogenic properties comes from a naturally-occurring compound called myristicin that was traditionally used in the synthesis of drugs like MDMA.

Nutmeg’s lengthy high is also accompanied by side effects that range from unpleasant to serious and downright nasty, including:

  • Headache
  • Dizziness
  • Involuntary eye movement
  • Nausea
  • Vomiting
  • Diarrhea
  • Severe stomach cramps and abdominal pain
  • Loss of muscle control
  • Dangerously elevated heart rate

It is also possible to eat too much nutmeg and overdose on it. While not a lethal substance, nutmeg is still dangerous and should maybe be kept out of the spice rack and out of reach of children who don’t understand the risks of ingesting it.

4. Allergy Medication

Over-the-counter allergy medication is, perhaps, a less unexpected homemade high than nutmeg, but it still might come as a surprise just how commonly and frequently antihistamines are abused for their sedative effects.

While newer allergy medications like Claritin or Allegra cause less drowsiness, older medications like Benadryl will indiscriminately disrupt the brain’s histamine receptors, including the ones that regulate wakefulness, which is what causes the drowsy side effects. These medications are also frequently abused in conjunction with prescription sedative medications like Xanax and Valium, which can lead to nausea, double vision, and dangerously shallow breathing.

The side effects of regular, long-term abuse of antihistamines include:

  • Glaucoma
  • Seizures
  • Cardiovascular disease

However, the previously mentioned non-drowsy allergy medicines have their own risks. Many non-prescription cold medicines like Sudafed promise non-drowsy relief with a decongestant known as pseudoephedrine, which is also an active ingredient in methamphetamine.

In an effort to curb abuse as well as purchasing the product in bulk in order to manufacture methamphetamine, many pharmacies now have allergy medications containing pseudoephedrine behind the counter and require a driver’s license and signature to buy them.

To lower the risk of a child or family member using allergy medication to get high, it’s recommended that you regularly check how much medication is in each bottle, keep them out of your child’s possession, and avoid buying more medication than you need for the sake of stocking up.

3. Hand Sanitizer

The thought of drinking hand sanitizer might be difficult to wrap your mind around, but this is an especially popular homemade high among adolescents for two key reasons. The first is that they have essentially unrestricted access to it, and the second is that one bottle of hand sanitizer contains roughly 60 to 95 percent ethanol, which is the equivalent of five shots of hard liquor.

The U.S. Centers for Disease Control and Prevention (CDC), had noted in their research that reports of hand sanitizer exposure among children were lower during the summer. This makes sense when considering that nowadays hand sanitizer is on the required classroom materials list along with tissues and notebook paper.

The onset of intoxication after drinking hand sanitizer is extremely rapid and comes with severe side effects and health risks, including:

  • Diarrhea
  • Memory loss
  • Blindness
  • Suspended breathing
  • Internal organ damage
  • Coma

If you have a child or teenager, it is important to stress just how incredibly dangerous drinking hand sanitizer is; the consequences can be deadly. While you cannot control access to hand sanitizer outside your home, you can at least purchase the foam version for inside, as it is harder to extract the alcohol from it and also more difficult to drink.

2. Inhalants

Along with over-the-counter medications, inhalants are the largest category of everyday household items that can be used to get high. Again, inhalant abuse is another form of substance misuse most popular among adolescents due to ease of access and the multitude of products that can be used as an inhalant. Nearly anything in a pressurized container can be used to get high, and some common, frequently abused products include:

  • Nail polish remover
  • Felt tip markers
  • Spray paint
  • Air freshener
  • Hairspray
  • Aerosol computer cleaners
  • Cooking spray
  • Whipped cream cans
  • Correctional fluid

Although these products have different ingredients, they still produce extremely similar effects, such as euphoria, lightheadedness, slurred speech, and impaired brain function and motor skills. The ways that people use inhalants to get high vary, including:

  • Huffing from a rag soaked in one of the above chemicals
  • Snorting the fumes
  • Inhaling the fumes after spraying them into a bag
  • Spraying the aerosol directly into the nose or mouth

Inhalant abuse is, of course, extremely damaging. Regular abuse of inhalants can cause:

  • Hearing loss
  • Permanent nerve damage
  • Brain damage
  • Decrease in motor skills
  • Muscle spasms
  • Liver and Kidney damage
  • Bone marrow damage

However, inhalants can kill in just a single dose in the event of an overdose or the following situations:

  • Asphyxiation
  • Convulsions or seizures
  • Choking on vomit
  • Coma
  • Suffocation

And finally people abusing inhalants can experience what is known as Sudden Sniffing Death Syndrome, or SSD, which is fatal heart failure due to strenuous activity or anything placing stress on the heart after abusing inhalants. This makes the heart extremely sensitive to sudden bursts of adrenaline.

It is next to impossible to remove everything that could potentially be used as an inhalant from your home, which is why it is essential if you have a child that you have a clear and detailed discussion with them about the severe effects and dangers of inhalants.

1. Cough Medicine

Finally, we come to one of the most dangerous and most commonly abused homemade highs: cough medicine. The cough suppressants that see the most frequent misuse are Nyquil and Robitussin, both of which can be easily purchased over the counter.

The ingredient in cough medicine that makes it effective is dextromethorphan or DXM. DXM is also what creates the high when someone abuses cough syrup. In a large enough dose, it can have both a sedative and hallucinatory effect, similar to ketamine or PCP, but much easier to get ahold of.

The short-term effects of DXM, apart from the hallucinations and sedation, include:

  • Paranoia
  • Aggression
  • Anxiety
  • Vomiting
  • Stomach pain
  • Slurred speech
  • Loss of motor skills
  • Increased blood pressure
  • Heavy sweating
  • Sight loss
  • Blackouts
  • Dangerously shallow breathing

DXM is extremely addictive as well as possible to overdose on, requiring medical detoxification. When abused long-term, DXM can cause major liver damage and dissociation, as well as a more extreme form of this condition known as chemical psychosis, which is characterized by a complete break with reality and inability to communicate with those around you.

Cough suppressants can be found in medicine cabinets, bought without issue in stores and are a homemade high that can result in addiction, psychosis, and death. If you keep cough medicine in your home, make sure you either place it somewhere safely out of reach of a child or family member who might abuse it or otherwise regularly check the amount of it to ensure it is not being misused.

If you or a family member is currently struggling with addiction and turning to household products for a homemade high, Arete Recovery can help you make the first step necessary for a substance-free life with our professional detox services. Call (844) 318-7500 now to speak with one of our addiction specialists.

Leave a Reply

XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>